Winter Storm, Chippewa
- When
- April 4, 5:00 AM EST to 11:30 PM EST
- Where
- Chippewa forecast zone
- Reported by
- Public
Low pressure tracked across northern lower Michigan on the 4th. The system brought a wintry mix of precipitation to eastern upper Michigan.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure tracked across northern lower Michigan on the 4th. The system brought a wintry mix of precipitation to eastern upper Michigan. In northwest Chippewa County, snow was the primary type of precipitation, with Paradise picking up 10 inches of the white stuff. Elsewhere, early snow mixed with sleet and freezing, then turned back to snow before ending. Accumulations of 3 to 6 inches of snow were seen in Sault Ste Marie, Rudyard, and Moran, along with appreciable amounts of glaze and sleet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 4, 3:52 AM EST, 1 hour 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
452 AM EDT FRI APR 4 2014
.SYNOPSIS...
ISSUED AT 450 AM EDT FRI APR 4 2014
LOW PRESSURE WILL CROSS NORTHERN LOWER MICHIGAN TODAY...BRINGING A
PERIOD OF MESSY WINTER WEATHER...CONSISTING OF A PERIOD OF SNOW AND
ICE...TRANSITIONING TO RAIN ACROSS NORTHERN LOWER. ALL AREAS WILL
SEE A LITTLE SNOW TONIGHT WITH COLDER AIR FILLING BACK INTO THE
REGION. GUSTY WINDS AND A FEW LIGHT SNOW SHOWERS MAY LINGER INTO
SATURDAY MORNING...WITH SUNSHINE BREAKING OUT IN THE AFTERNOON.
ONLY A FEW SPRINKLES OR FLURRIES ARE EXPECTED ACROSS EASTERN UPPER
SUNDAY AND SUNDAY NIGHT WITH THE NEXT BETTER CHANCE FOR RAIN OR SNOW
MONDAY AND MONDAY NIGHT. QUIET WEATHER IS THEN EXPECTED INTO
WEDNESDAY NIGHT.
&&
.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 450 AM EDT FRI APR 4 2014
...POTENTIALLY MESSY FORECAST ON TAP THROUGH TONIGHT...
HIGH IMPACT WEATHER POTENTIAL: MIXED BAG OF WINTRY PRECIPITATION
TODAY...WITH ACCUMULATING SNOWFALL ACROSS EASTERN UPPER AND SOME
ICING ACROSS PARTS OF NORTHERN LOWER MICHIGAN. GUSTY WINDS DEVELOP
TONIGHT.
PATTERN SYNOPSIS/FORECAST: MIDNIGHT SURFACE ANALYSIS SHOWS 1000MB
LOW OVER THE IOWA/ILLINOIS/MISSOURI BORDER...TRACKING NORTHEAST
TOWARD A 4MB/3H PRESSURE FALL CENTER OVER THE WISCONSIN/ILLINOIS
BORDER. WARM FRONT EXTENDS EAST OF THE LOW ACROSS SOUTHERN PORTIONS
OF ILLINOIS/INDIANA/OHIO. PARENT UPPER LOW MOVING INTO WESTERN
IOWA...DEFORMATION/FRONTOGENESIS AROUND THAT FEATURE DRIVING A BAND
OF SNOW (AND MIXED PRECIP/CONVECTION ON ITS FRONT END) FROM EASTERN
NEBRASKA/WESTERN IOWA NORTHWARD ACROSS MINNESOTA/NORTHWEST WISCONSIN
AND WESTERN UPPER MICHIGAN. EXTENSIVE AREA OF CONVECTION OCCURRING
WITHIN WARM SECTOR OF THIS STEM ACROSS THE MIDDLE/LOWER MISSISSIPPI
VALLEY AND EXTENDING EAT ALONG THE WARM FRONT ACROSS THE OHIO
VALLEY. NORTHERN MICHIGAN SITS BETWEEN THESE PRECIPITATION
AREAS...TAKING A LONG TIME FOR THINGS TO GET GOING IN OUR NECK OF
THE WOODS OUTSIDE OF SOME LIGHT PRECIPITATION DURING THE PAST
EVENING.
MID MISSISSIPPI VALLEY SURFACE LOW FORECAST TO LIFT NORTHEAST ACROSS
CENTRAL/NORTHEAST LOWER MICHIGAN LATER THIS AFTERNOON AND INTO
NORTHWEST QUEBEC BY SATURDAY MORNING. SLIGHTLY NEGATIVE TILTED
UPPER LOW/TROUGH WILL SWING THROUGH THE STATE DURING THE LATE
AFTERNOON/EVENING HOURS...FOLLOWED BY WRAP-AROUND CYCLONIC
FLOW/DEFORMATION.
PRIMARY FORECAST CONCERNS: STILL WAITING ON MAIN PRECIPITATION TO
START...THOUGH THINK WE'LL BEGIN TO SEE SOME "ACTION" AROUND
DAYBREAK. PRECIP EVOLUTION WILL BE THE MAIN ISSUE BEYOND STARTING
TIME...INCLUDING PRECIP TYPE AND AMOUNTS OF EACH TYPE. INCREASING
WINDS IN THE WAKE OF THE SURFACE LOW PASSAGE ALSO A CONCERN LATE
AFTERNOON AND TONIGHT.
TODAY/TONIGHT: AS MENTIONED ABOVE...EXPECT INCREASING JUXTAPOSITION
OF UPPER DYNAMICS/DIVERGENCE AHEAD OF IOWA SHORT WAVE TROUGH...STEEP
MID LEVEL LAPSE RATES...AND LOW LEVEL MOISTURE FLUX/CONVERGENCE
SHOULD ALLOW PRECIPITATION TO INCREASE IN COVERAGE OVER SOUTHEAST
WISCONSIN/NORTHERN ILLINOIS OVER THE NEXT SEVERAL HOURS. STILL
SOMEWHAT DISCONCERTING THAT RADAR RETURNS HAVE BEEN SLOW TO
DEVELOP...ESPECIALLY GIVEN QPF POTENTIAL WITH GOOD FORCING AND
PRECIPITABLE WATER VALUES ABOVE AN INCH ADVECTING INTO SOUTHERN
LOWER. BUT WITH THIS EXPECTATION IN MIND...PRECIP SHOULD THEN
SPREADS/DEVELOPS INTO WESTERN LOWER MICHIGAN TOWARD DAYBREAK...AND
CONTINUE TO ADVANCE NORTHEAST ACROSS THE FORECAST AREA THROUGH THE
REMAINDER OF THE MORNING HOURS. MID LEVEL DRY SLOT THEN ROTATES
ACROSS NORTHERN LOWER DURING THE AFTERNOON HOURS...WHICH WILL CUT
DOWN ON PRECIPITATION COVERAGE THOUGH THINK SOME CONVECTIVE SHOWERS
ARE STILL POSSIBLE. REMNANT DEFORMATION ZONE PRECIPITATION THEN
ARRIVES THIS EVENING...THOUGH IN A WEAKENED STATE ESPECIALLY SOUTH
OF THE BRIDGE AS SUBSIDENCE BEGINS TO TAKE OVER.
PRECIPITATION TYPE WILL PROBABLY STILL BE PROBLEMATIC IN SOME
SPOTS...PARTLY AGAIN BECAUSE MODEL BOUNDARY LAYER FORECASTS ARE
ALREADY TOO COLD/MOIST ESPECIALLY ON THE GFS WHICH IS CURRENTLY
DEPICTING WIDESPREAD BELOW FREEZING TEMPERATURES WHEN ALL REPORTING
STATIONS ARE AT OR ABOVE FREEZING. TEMPERATURE/DEW POINT SPREADS
ARE STILL PRETTY WIDE (IN THE VICINITY OF 10F ACROSS THE FORECAST
AREA)...SO THERE IS SOME ROOM FOR EVAPORATIVE COOLING. NORTHWARD
EXTENT OF ELEVATED WARM LAYER ALSO AN ISSUE FOR EASTERN UPPER...AS
THE RAIN/SNOW LINE MAY END UP BISECTING CHIPPEWA/MACKINAC COUNTIES
EAST-WEST. A PRETTY COMPLICATED SCENARIO...BUT HAVE PAINTED
PRECIPITATION TYPES AS FOLLOWS. ACROSS EASTERN UPPER...WILL HAVE
MOSTLY SNOW OR SNOW/SLEET ACROSS WESTERN CHIPPEWA/MACKINAC COUNTIES
THIS MORNING...WITH ALL SNOW THIS AFTERNOON. THIS TRANSITIONS TO
ALL RAIN AND/OR FREEZING RAIN OUT TOWARD DRUMMOND ISLAND...WHICH
CHANGES TO MORE FROZEN PRECIPITATION DURING THE AFTERNOON. ACROSS
NORTHERN LOWER...WILL START HIGHER TERRAIN AREAS WITH MOSTLY
FREEZING RAIN GIVEN NEAR FREEZING SURFACE TEMPERATURES AND DEW
POINTS IN THE MID 20S (GLR/GOV/CAD). WILL GO WITH RAIN/FREEZING
RAIN ACROSS THE TIP OF THE MITT...WITH MOSTLY RAIN ELSEWHERE.
ASSUMING SURFACE TEMPERATURES WARM WITH NORTHEASTWARD TRACKING
SURFACE LOW WILL TRANSITION MOST OF NORTHERN LOWER TO RAIN/RAIN
SHOWERS BY AFTERNOON (HIGHER TERRAIN TEMPERATURES MAY STRUGGLE FOR A
WHILE TO GET ABOVE FREEZING)...BUT WILL BEGIN TO BRING SOME
SNOW/SLEET INTO THE TIP OF THE MITT BY MID AFTERNOON. WILL CHANGE
PRECIP OVER TO ALL SNOW ACROSS NORTHERN LOWER THIS EVENING THOUGH
THINK INTENSITY/COVERAGE SHOULD BE WANING AT THIS POINT. OVERALL
CONFIDENCE IS NOT EXACTLY THROUGH THE ROOF...SO EXPECT CHANGES
THROUGH THE DAY.
AS FOR SNOW TOTALS AND CURRENT HEADLINE CONFIGURATION...THINK QPF
POTENTIAL IS PRETTY GOOD PROVIDED THINGS GET GOING OVER THE NEXT 2-3
HOURS...THOUGH WARM TEMPERATURES AND DEEP CLOUD LAYER WARMER THAN
-10C SHOULD KEEP SNOW RATIOS ON THE WET/SLOPPY SIDE. SURFACE
TEMPERATURES NEAR OR A LITTLE ABOVE FREEZING MAY ALSO HELP OUT WITH
SOME MELTING AT LEAST DURING THE DAY. WILL GO WITH TOTAL SNOW
ACCUMULATIONS THROUGH TONIGHT OF 5 TO 8 INCHES ACROSS WESTERN
CHIPPEWA/MACKINAC COUNTIES THOUGH ADMITTEDLY THIS IS A BIT OF A SWAG
SINCE LOTS OF VARIABLES IN PLACE TODAY. SNOW TOTALS SHOULD TAPER
OFF TO AN INCH OR TWO OVER FAR EASTERN CHIPPEWA COUNTY. AS FOR THE
CURRENT WARNING...PRETTY MUCH MARRIED TO THIS HEADLINE AT THIS POINT
ESPECIALLY GIVEN HEADLINES FOR NEIGHBORING COUNTIES. SO WILL JUST
ALLOW THINGS TO PLAY OUT. AS FOR THE NORTHERN LOWER ADVISORY...WILL
TRIM AWAY A FEW COUNTIES CLOSER TO LAKE HURON...AND KEEP IT UP FOR
THE TIP OF THE MITT AND HIGHER TERRAIN COUNTIES.
TIGHTENING CYCLONIC GRADIENT IN THE WAKE OF THE SURFACE LOW...
COMBINED WITH MIXING DUE TO COLD ADVECTION/ISENTROPIC DESCENT IS
EXPECTED TO BRING SOME INCREASING WIND GUSTS TO THE FORECAST AREA
STARTING LATE THIS AFTERNOON AND CONTINUING INTO TONIGHT. DECENT
ISALLOBARIC GRADIENT AS WELL THOUGH THE RESULTANT AGEOSTROPHIC WIND
COMPONENT NOT EXACTLY ALIGNED WITH THE GEOSTROPHIC COMPONENT
(ACTUALLY MORE OR LESS PERPENDICULAR). WIND GUSTS OVER 30MPH SEEMS
REASONABLE...CLOSER TO 40MPH POSSIBLE DOWNWIND OF WHITEFISH BAY AND
THE NORTHWEST LOWER LAKESHORE.
&&
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 450 AM EDT FRI APR 4 2014
...EYES FOCUS ON MONDAY-MONDAY NIGHT WET SNOW POTENTIAL...
IMPACTS: MINIMAL. SLUSHY ROAD POSSIBILITIES MONDAY-MONDAY NIGHT.
CONFIDENCE: LOW TO AVERAGE: FOR ACCUMULATING WET SNOW.
SYNOPTIC PATTERN/EVOLUTION:
MODERATE UPPER LEVEL AMPLIFICATION SUBSIDES WITH THE DEPARTURE OF
SHORTWAVE AND ASSOCIATED MESSY WEATHER LOW PRESSURE SYSTEM. SHALLOW
RIDGING...DRIER AIR AND SFC HIGH PRESSURE SETTLE DOWN INTO THE OHIO
RIVER VALLEY...WHILE RETURN SETS IN SATURDAY NIGHT INTO SUNDAY. VERY
WEAK SHORTWAVE TROUGH AND WASHING OUT FRONTAL BOUNDARY TRIES TO
SETTLE INTO EASTERN UPPER INTO SUNDAY/SUNDAY NIGHT...WHILE NEXT
LONG WAVE TROUGH EJECTS INTO THE PLAINS. MAIN SHORTWAVE ENERGY STILL
EXPECTED TO LIFT NE OUT OF THE BASE OF THIS TROUGH...AND INTO THE
GREAT LAKES...WITH SOME UNCERTAINTY ON THE EXACT TRACK OF THE SFC
LOW. RIGHT NOW...TRENDS ARE FOR A MORE EASTWARD TRACK...POSSIBLY
MISSING NRN MICHIGAN WITH MOST/ALL OF THE DEFORMATION/BACK EDGE
DEEPER MOISTURE. MAY HAVE SOME RESIDUAL MOISTURE THAT SOME WEAK FGEN
COULD WORK ON ACROSS EASTERN UPPER...AS ADDITIONAL WEAKER NRN STREAM
ENERGY TRIES TO PRESS AGAINST AFOREMENTIONED STRONGER WAVE IN THE
HEART OF THE GREAT LAKES. NO REAL STRONG CONFIDENCE IN WHETHER OR
NOT WE WILL GET HIT WITH SOME WET SNOW ACCUMULATION...BUT BEST
CHANCES FOR THIS WILL BE ACROSS NE LOWER...TRENDS POINTING TOWARD
LESSER CHANCES THOUGH.
DESPITE LOWER CHANCES FOR PRECIPITATION...ADDITIONAL NRN STREAM
ENERGY DIVES SE THROUGH THE REGION...AND HELPS BRING DOWN SOME
COLDER AIR (NO SURPRISE THERE...AS THE OVERALL PATTERN FROM ALL OF
THIS WINTER HOLDS). IF CHANCES FOR PRECIPITATION DO INDEED TANK
MONDAY-MONDAY NIGHT...COULD BE A PRETTY GOOD STRETCH OF QUIET AND
UNDERWHELMING WEATHER. THAT ADDITIONAL NRN STREAM ENERGY COULD BRING
SOME SMALL CHANCES FOR LIGHT SNOWS. AFTER IT EXITS TUESDAY
NIGHT-WEDNESDAY...SFC HIGH PRESSURE SINKS INTO THE HEART OF THE
COUNTRY. WE WILL GET A RATHER QUICK TRANSITION TO WARM ADVECTION
PATTERN INTO WEDNESDAY NIGHT AND THURSDAY FOR A CHANCE OF RAIN. COLD
ADVECTION EXPECTED BY FRIDAY/NEXT WEEKEND.
WEATHER EXPECTATIONS: GUSTY NW WINDS AND MAYBE A FEW LIGHT SNOW
SHOWERS ACROSS THE HIGHER TERRAIN OF NRN LOWER...EASTERN UPPER AND
NE LOWER THROUGH MID SATURDAY MORNING. WINDS SLOWLY DYING OFF
THROUGH THE DAY WITH INCREASING BREAKS IN THE CLOUDS/SUN IN THE
AFTERNOON. SOME INCREASING HIGHER CLOUDS INTO SATURDAY NIGHT AND
ESPECIALLY LATE TONIGHT INTO SUNDAY. SUNDAY AND SUNDAY NIGHT MAY
BRING A FEW SPRINKLES/FLURRIES ACROSS EASTERN UPPER/FAR NW LOWER.
CLOUDS THICKENING UP ALL AREAS MONDAY AND MONDAY NIGHT...WITH WET
SNOW DEVELOPMENT POSSIBLE ACROSS MAINLY NE LOWER...WITH PRETTY
CLOUDY CONDITIONS INTO TUESDAY. CLEARING SKIES INTO TUESDAY NIGHT
WITH INCREASING CLOUDS WEDNESDAY INTO WEDNESDAY NIGHT AND POSSIBLY
SOME FLURRIES/SPRINKLES DEVELOPING...WITH MORE SO LIGHT RAIN CHANCES
THURSDAY.
TEMPERATURES: STILL COOLER THAN NORMAL...AS WE CONTINUE TO TRY AND
SUPPRESS ANY RIDGING INTO THE GREAT LAKES. OVERALL TROUGHING WINNING
OUT. A COOL SATURDAY WILL MODERATE INTO THE 40S THROUGH WEDNESDAY OF
NEXT WORK WEEK...AND POSSIBLE 50S FOR SOME THURSDAY.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1157 PM EDT THU APR 3 2014
SUMMARY: INTENSE AREA OF LOW PRESSURE WILL MOVE INTO THE GREAT LAKES
REGION FRIDAY...WITH DETERIORATING CONDITIONS IN RAIN AND POCKETS OF
FREEZING RAIN DURING THE MORNING...RAIN IN THE AFTERNOON AND A
TRANSITION BACK TO SNOW FRIDAY EVENING.
RESTRICTIONS: WIDESPREAD RAIN AND POCKETS OF FREEZING RAIN ARRIVING
FROM SOUTHWEST TO NORTHEAST AROUND DAYBREAK AT TVC/MBL...AND LIKELY
SHORTLY AFTER DAYBREAK AT PLN/APN. EXPECT MVFR CONDITIONS /DUE TO
CIGS AND VSBYS/ AT PRECIPITATION ONSET...WITH QUICK DETERIORATION TO
IFR CIGS AND REDUCED VSBYS FOR THE REMAINDER OF THE DAY. MAINLY
RAIN AT ALL TERMINALS...EXPECT FOR THE POTENTIAL FOR A PERIOD OF
FREEZING RAIN AT PLN DURING THE MORNING. PRECIPITATION WILL
TRANSITION BACK TO SNOW LATE FRIDAY AFTERNOON AND EVENING WITH IFR
CIGS SLOWLY IMPROVING TOWARD MVFR.
WINDS: EAST/SOUTHEAST WINDS 10G15KTS THROUGH FRIDAY LATE AFTERNOON.
WINDS SHIFT TO THE NORTHWEST FRIDAY EVENING AND INCREASE TO
15G30KTS.
LLWS: 1.5KFT SOUTHEAST WINDS TO 35KTS THROUGH EARLY FRIDAY MORNING.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING UNTIL MIDNIGHT EDT TONIGHT FOR MIZ008-015.
WINTER WEATHER ADVISORY UNTIL NOON EDT TODAY FOR MIZ016>019-
021>023-027>029-033-034.
LH...NONE.
LM...NONE.
LS...NONE.
&&
SYNOPSIS...SMD
SHORT TERM...JPB
LONG TERM...SMD
AVIATION...JKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 433 PM EDT THU APR 3 2014 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 041000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 433 PM EDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. SNOW...SLEET AND FREEZING RAIN WILL SPREAD INTO THE REGION LATE OVERNIGHT INTO FRIDAY MORNING. PLEASE SEE ONGOING WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A PERIOD OF LIGHT FREEZING RAIN WILL IMPACT MUCH OF NORTHERN LOWER MICHIGAN FRIDAY MORNING. MEANWHILE...WET HEAVY SNOW...SLEET AND SOME FREEZING RAIN WILL IMPACT EASTERN UPPER MICHIGAN THROUGH THE DAY. PLEASE SEE ONGOING WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR DETAILS. THERE IS THE POTENTIAL FOR ANOTHER STORM SYSTEM TO IMPACT THE REGION BY MONDAY OF NEXT WEEK. THERE IS A LOW CHANCE THAT WET SNOW ACCUMULATIONS MAY OCCUR OVER NORTHERN LOWER MICHIGAN DURING THIS PERIOD. CHECK BACK FOR LATER UPDATES REGARDING THIS POTENTIAL STORM. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS: ONLINE: WEATHER.GOV/GAYLORD FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD. ADAM
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515618, 515619.